Florida, 2019Hail in Florida, May 31, 2019
May 31, 2019 · NWS MLB · 2 events in 1 county or zone
The Atlantic high pressure ridge located south of Florida resulted in southwest winds across central Florida. This pushed deep moisture over the area, and when combined with daytime heating and cold temperatures in the middle atmosphere provided the conditions for showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Atlantic high pressure ridge located south of Florida resulted in southwest winds across central Florida. This pushed deep moisture over the area, and when combined with daytime heating and cold temperatures in the middle atmosphere provided the conditions for showers and thunderstorms to develop. One thunderstorm in eastern Volusia County interacted with the sea breeze front. This storm quickly became severe as it moved very slowly southward over New Smyrna Beach and Edgewater and several reports of hail were received in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 31, 2:50 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, May 31, 2:50 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
350 PM EDT Fri May 31 2019
.DISCUSSION...
Currently-Tonight...Sea breeze boundaries are pushing inland with
limited convective development currently. However, showers and
isolated storms are still forecast to form across east central
Florida into the late afternoon and evening, especially as the sea
breeze boundaries collide near to just southeast of the I-4
corridor toward sunset. Weak steering winds out of the W/NW may
push some of this activity back toward the coast through midnight.
Overall shower/storm coverage will be rather low, however, with
rain chances no more than 20-30 percent. Any storms that develop
could produce strong gusty winds and frequent lightning as
considerable dry air aloft remains in place. Overnight lows will
be mild, ranging from the low to mid 70s.
Sat-Sun...Weak frontal boundary moving toward north Florida will
continue to shift the Atlantic ridge axis farther south of the
area into the weekend. Sufficient moisture will linger across
central Florida to allow the development of isolated to scattered
showers and storms during the afternoon and evening hours.
However, rain chances will remain rather low from 20-40 percent on
Saturday to 20-30 percent on Sunday. Hot conditions will continue,
even at the coast as offshore flow delays onset of the sea breeze.
Highs will reach the low to mid 90s with mostly mid 90s on
Sunday.
Mon-Thu...(Previous Discussion) High pressure over the Ohio
Valley Monday will push east and off the US east coast by mid
week, bridging whatever is left of the dissipating frontal
boundary across north/central FL. Monday looks mostly dry but
occasional mid level disturbances embedded in the NWRLY flow aloft
will combine with some increase in moisture and sea breeze
interactions to produce a little higher coverage of storms
especially over the interior Tue-Thu.
It will remain hot Monday and Tue with low to mid 90s for highs.
Then max temps will decrease some as an easterly flow returns
holding coastal communities in the upper 80s/near 90 and lower 90s
interior.
&&
.AVIATION...
Isolated shra/tsra possible through sunset mainly along boundary
collisions. Have added VCSH from KISM-KTIX northward. Given the
limited moisture, have held off on Tsra mention and/or tempo
groups pending better indication of formation. Any activity
that forms will diminish before midnight with VFR conditions
overnight.
&&
.MARINE...
Tonight...S/SW winds will increase up to 15-20 knots offshore of
Volusia County into tonight, and have therefore added small craft
exercise caution headlines for this portion of the waters.
Otherwise wind speeds will be around 10-15 knots with seas 2-4
feet.
Sat-Tue...The high pressure ridge axis will push south of the
waters this weekend as a weak frontal boundary pushes into the
deep South. This will produce more of an offshore (W-SW) flow,
turning onshore near the coast in a sea breeze each afternoon. By
Tue, reinforcing high pressure building in from the north will
produce a more dominant onshore (easterly) flow. Nocturnal wind
increases Sat overnight may produce wind speeds 15-19 kts
offshore north of the Cape. Otherwise, winds generally AOB 15 kts.
Seas generally at or below 3 ft, but may see 4 ft well offshore
related to the higher nocturnal winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 93 73 93 / 20 30 10 20
MCO 73 94 74 96 / 20 30 10 20
MLB 74 91 74 93 / 30 30 20 30
VRB 73 91 72 92 / 20 30 20 30
LEE 75 94 75 95 / 10 20 10 10
SFB 75 95 75 96 / 20 30 10 20
ORL 75 95 75 95 / 20 30 10 20
FPR 71 91 72 92 / 20 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Weitlich/Smith/Glitto
Hazardous weather outlook, May 31, 10:14 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1114 AM EDT Fri May 31 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1114 AM EDT Fri May 31 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms will initially develop
along the inland moving sea breeze boundaries toward mid afternoon.
However, the greatest threat for storm development will be across
the I-4 corridor and north of Melbourne from late afternoon into
early evening. Storm impacts include dangerous lightning strikes,
locally heavy downpours, and strong wind gusts up to 40 to 50 mph.
Storm motion will be toward the east to southeast up to around 10
mph.
.EXCESSIVE HEAT IMPACT...
Expect another hot afternoon across east central Florida with
afternoon temperatures reaching the middle to upper 90s across
northern and central inland areas away from the coast. The heat,
coupled with high relative humidity, will result in heat indices
of around 100 degrees during the mid to late afternoon across
Lake, Seminole, Orange, Osceola and inland sections of Volusia,
Brevard and Indian River counties. If working or engaging in any
other outdoor activity, take frequent breaks out of the sun and
drink plenty of water.
.RIP CURRENT IMPACT...
A Moderate Risk for rip currents will exist along the beaches of
east central Florida today. While rips will be present all day,
the highest threat will occur through early to mid afternoon due
to tidal effects.
Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs. Swim only within sight of a lifeguard and never swim
alone.
.MARINE THUNDERSTORM GUST IMPACT...
A few lightning storms may develop over land late this afternoon
and evening and move across the intracoastal and near shore
Atlantic waters. Storms may produce wind gusts in excess of 34
knots and occasional cloud to water lightning strikes.
Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area.
.FIRE WEATHER IMPACT...
Persistent dry and hot weather conditions across east central
Florida will produce a high risk of brush fire development today.
An increase in easterly winds behind the east coast sea breeze
this afternoon could cause any new or existing or smoldering brush
fires to spread more easily. Caution should be practiced with any
outdoor burning, and never leave any fire unattended.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The combination of above normal temperatures and high humidity
will produce peak heat indices near 100 degrees across much of
east central Florida into the weekend. The continued hot and dry
weather pattern since mid May will also lead to a high danger for
the spread of any new or existing wildfires. Brush fires will
start easily and unattended fires will likely spread quickly.
Isolated to scattered afternoon and evening lightning storms will
continue in the forecast this weekend, and also into next week
from Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Sedlock/Weitlich
In the hours before
Special weather statement, May 31, 5:35 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
635 PM EDT Fri May 31 2019
FLZ041-141-312300-
Coastal Volusia FL-Inland Volusia FL-
635 PM EDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL
700 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Orange, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port Orange, New Smyrna Beach, Ponce Inlet, Spruce Creek and New
Smyrna Beach Airport.
LAT...LON 2911 8112 2914 8100 2899 8083 2893 8110
TIME...MOT...LOC 2235Z 314DEG 11KT 2908 8106
Combs
Hail, Volusia
- When
- May 31, 6:13 PM EST
- Where
- Volusia County, 0.92 mi SE of Glencoe
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.010, -80.970
Broadcast media relayed a report of quarter sized hail in Oliver Estates in New Smyrna Beach.
Hail, Volusia
- When
- May 31, 6:15 PM EST
- Where
- Volusia County, 1.51 mi NNW of Hucomer
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.950, -80.880
The public reported nickel sized hail near the intersection of Roberts Road and US Highway 1 in Edgewater.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 31, 20192 injured · $579,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818290, 818291.